Methemoglobinemia is a potentially life threatening medical condition that occurs due to increased methemoglobin production or decreased elimination. Methemoglobin is a derivative of hemoglobin in which the normal ferrous (Fe2+) iron state is oxidized to the ferric (Fe3+) state. This oxidized hemoglobin is unable to bind oxygen, hence reducing he oxygen carrying capacity of blood. The clinically presentation is characterized by cyanosis, low pulse oximeter reading and normal arterial PO2. Topical use of benzocaine a local anesthetic widely used in endoscopic procedures is one of the incriminated causes of acquired methemoglobinemia.
We present two cases of patients (pts) who developed methemoglobinemia after benzocaine spray for a transoesophageal echocardiogram. One pt was 50 year old male and other 30 year old female. Both had a methacilline resistant Staphylococcus Aureus bacteremia secondary to septic arthritis, they under went a transesophageal echocardiogram to rule out endocarditis. Topical local anesthesia used was benzocaine 20%. About 10–15 min after local anesthesia they desaturated to the mid 80’s and they developed cynosis, they were intubated. On Blood gas analysis methemoglobin. was elevated 38.4% (male pt) and 18.9% (Female pt). They were given methylene blue at the dose of 2mg/kg intravenously over 10 minutes. Cyanosis corrected with in an hour. Methemoglobin level corrected to normal after 3 hours after administration of methylene blue. There were no adverse events with administration. The Glucose 6 Phosphate Dehydrogenase enzyme level was tested and was negative.
In conclusion benzocaine induced methemoglobinemia should be considered in pts under going Transesophageal Echocardiogram when cyanosis develops that is unresponsive to oxygen. Diagnosis can be confirmed by arterial blood gas analysis. If identified early this potentially life threatening condition can be treated with methylene blue with minimal complications and good outcomes.
Disclosures: No relevant conflicts of interest to declare.